Does Sertraline cause sneezing? (3+ factors)
In this article, we will discuss sneezing associated with Sertraline – a selective serotonin reuptake inhibitor (SSRI). We will also discuss what one should do if this side effect occurs.
Does Sertraline cause sneezing?
Yes, Sertraline may cause sneezing in some individuals. While Sneezing is not a common side effect of Sertraline, it is important to note that individuals can react differently to medications, and some uncommon or rare side effects may occur.
Sertraline, a selective serotonin reuptake inhibitor, is commonly used to treat depression, anxiety disorders and other mental health conditions. Along with its useful effects, it may produce some uncommon and rare side effects including sneezing and flu-like symptoms (1).
Always keep the lines of communication open with your healthcare provider to ensure your medication is working well for you and that all side effects are properly addressed.
What factors can contribute to Sertraline-induced sneezing?
Sertraline-induced sneezing is not a common side effect, but it can occur in some individuals (2). There is limited information available on the exact mechanism behind this side effect but several factors can contribute to it:
Allergic reaction: Some individuals may be sensitive to Sertraline or any of its inactive ingredients, leading to sneezing as an allergic response.
Concurrent medications: The use of other medications along with Sertraline could increase the risk of sneezing as a side effect. Drug interactions can sometimes result in unexpected symptoms.
Individual variations: People can respond differently to medications because of their unique genetic makeup. Some people may experience uncommon side effects than others.
Underlying conditions: Pre-existing medical conditions or allergies may make some individuals more susceptible to experiencing sneezing as a side effect.
Frequency and duration of sneezing caused by Sertraline
Although sneezing is not a common side effect, when it occurs, its frequency and duration are typically mild and transient. In rare cases where Sertraline is linked to sneezing, it often happens infrequently and does not persist for an extended period.
If you experience bothersome sneezing with Sertraline, reach out to your healthcare provider. They can assess your specific situation and recommend appropriate adjustments to your treatment plan if needed.
There is limited scientific research specifically addressing the relationship between sertraline and sneezing and this side effect is not well-documented in medical literature. However, other SSRIs like Escitalopram may produce sneezing as a common side effect (3).
What to do if Sertraline causes sneezing?
If someone experiences this side effect or any unusual symptoms while taking Sertraline, it is essential to consult your doctor or healthcare provider.
They can assess the situation and determine if sneezing is related to the medication or any other underlying medical condition. They can make appropriate recommendations including dose adjustment or considering alternative treatments if necessary.
Tips to manage sneezing during Sertraline use
Here are some general tips for managing sneezing during Sertraline use:
- Take over-the-counter antihistamines to relieve sneezing like Benadryl and Coricidin but make sure to consult with your healthcare provider before taking these medications with Sertraline as they may increase side effects like sedation and drowsiness in some people.
- Use saline nasal sprays or rinses to relieve nasal congestion.
- Drink plenty of fluids to thin mucous and reduce sneezing.
- Get adequate rest and follow your healthcare provider’s recommendations.
In conclusion, while sneezing is not a common side effect of Sertraline use, it is important to note that individual reactions to medications can vary as some people may experience sneezing with sertraline use while others do not. Always communicate with your healthcare providers to ensure the safe and effective management of mental health conditions and any associated medication side effects.
Was this helpful?
Singh HK, Saadabadi A. Sertraline. 2023 Feb 13. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan–. PMID: 31613469. Available from: https://www.ncbi.nlm.nih.gov/books/NBK547689